Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A direct method to find Stokes multipliers in closed form for P$ _1$ and more general integrable systems


Authors: O. Costin, R. D. Costin and M. Huang
Journal: Trans. Amer. Math. Soc. 368 (2016), 7579-7621
MSC (2010): Primary 33E17, 34M40, 70H11; Secondary 37K10, 37J35
DOI: https://doi.org/10.1090/tran/6612
Published electronically: December 22, 2015
MathSciNet review: 3546776
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We introduce a new rigorous method, based on Borel summability and asymptotic constants of motion generalizing previous results, to analyze singular behavior of nonlinear ODEs in a neighborhood of infinity and provide global information about their solutions in $ \mathbb{C}$. In equations with the Painlevé-Kowalevski (P-K) property (stating that movable singularities are not branched) the method allows for solving connection problems. The analysis is carried out in detail for the Painlevé equation P$ _1$, $ y''=6y^2+z$, for which we find the Stokes multipliers in closed form and global asymptotics in $ \mathbb{C}$ for solutions having power-like behavior in some direction, in particular for the tritronquées.

Calculating the Stokes multipliers solely relies on the P-K property and does not use linearization techniques such as Riemann-Hilbert or isomonodromic reformulations.

We develop methods for finding asymptotic expansions in sectors where solutions have infinitely many singularities. These techniques do not rely on integrability and apply to more general second-order ODEs which, after normalization, are asymptotically close to autonomous Hamiltonian systems.


References [Enhancements On Off] (What's this?)

  • [1] M. J. Ablowitz and H. Segur, Asymptotic solutions of the Korteweg-deVries equation, Studies in Appl. Math. 57 (1976/77), no. 1, 13-44. MR 0481656 (58 #1757)
  • [2] M. Abramowitz and I. A. Stegun (eds.), Handbook of mathematical functions with formulas, graphs, and mathematical tables, A Wiley-Interscience Publication, John Wiley & Sons, Inc., New York; National Bureau of Standards, Washington, DC, 1984. Reprint of the 1972 edition; Selected Government Publications. MR 757537 (85j:00005a)
  • [3] Lars V. Ahlfors, Complex analysis: An introduction to the theory of analytic functions of one complex variable, 3rd ed., International Series in Pure and Applied Mathematics, McGraw-Hill Book Co., New York, 1978,. pp. 299-306. MR 510197 (80c:30001)
  • [4] P. Boutroux, Recherches sur les transcendantes de M. Painlevé et l'étude asymptotique des équations différentielles du second ordre, Ann. Sci. École Norm. Sup. (3) 30 (1913), 255-375 (French). MR 1509163
  • [5] P. Boutroux, Recherches sur les transcendantes de M. Painlevé et l'étude asymptotique des équations différentielles du second ordre (suite), Ann. Sci. École Norm. Sup. (3) 31 (1914), 99-159 (French). MR 1509174
  • [6] Peter A. Clarkson, Painlevé equations--nonlinear special functions, Proceedings of the Sixth International Symposium on Orthogonal Polynomials, Special Functions and their Applications (Rome, 2001), 2003, pp. 127-140. MR 1985685 (2004g:34150), https://doi.org/10.1016/S0377-0427(02)00589-7
  • [7] V. Yu. Novokshenov, Poles of tritronquée solution to the Painlevé I equation and cubic anharmonic oscillator, Regul. Chaotic Dyn. 15 (2010), no. 2-3, 390-403. MR 2644346 (2012b:34258), https://doi.org/10.1134/S1560354710020243
  • [8] Ovidiu Costin, Asymptotics and Borel summability, Chapman & Hall/CRC Monographs and Surveys in Pure and Applied Mathematics, vol. 141, CRC Press, Boca Raton, FL, 2009. MR 2474083 (2009m:34002)
  • [9] Ovidiu Costin, Exponential asymptotics, transseries, and generalized Borel summation for analytic, nonlinear, rank-one systems of ordinary differential equations, Internat. Math. Res. Notices 8 (1995), 377-417. MR 1355642 (96m:34103), https://doi.org/10.1155/S1073792895000286
  • [10] Ovidiu Costin, On Borel summation and Stokes phenomena for rank-$ 1$ nonlinear systems of ordinary differential equations, Duke Math. J. 93 (1998), no. 2, 289-344. MR 1625999 (99h:34003), https://doi.org/10.1215/S0012-7094-98-09311-5
  • [11] O. Costin and R. D. Costin, On the formation of singularities of solutions of nonlinear differential systems in antistokes directions, Invent. Math. 145 (2001), no. 3, 425-485. MR 1856397 (2003f:34182), https://doi.org/10.1007/s002220100153
  • [12] Ovidiu Costin and Rodica D. Costin, Singular normal form for the Painlevé equation P$ 1$, Nonlinearity 11 (1998), no. 5, 1195-1208. MR 1644373 (99k:34005), https://doi.org/10.1088/0951-7715/11/5/002
  • [13] O. Costin, R. D. Costin, and M. Huang, Tronquée solutions of the Painlevé equation P1, accepted in Constructive Approximation (https://people.math.osu.edu/costin.9/P1.pdf).
  • [14] Serge Lang, Complex analysis, 4th ed., Graduate Texts in Mathematics, vol. 103, Springer-Verlag, New York, 1999. MR 1659317 (99i:30001)
  • [15] Ovidiu Costin, Min Huang, and Frederic Fauvet, Global behavior of solutions of nonlinear ODEs: first order equations, Int. Math. Res. Not. IMRN 21 (2012), 4830-4857. MR 2993437
  • [16] Athanassios S. Fokas, Alexander R. Its, Andrei A. Kapaev, and Victor Yu. Novokshenov, Painlevé transcendents, The Riemann-Hilbert approach, Mathematical Surveys and Monographs, vol. 128, American Mathematical Society, Providence, RI, 2006. MR 2264522 (2010e:33030)
  • [17] Aimo Hinkkanen and Ilpo Laine, Solutions of the first and second Painlevé equations are meromorphic, J. Anal. Math. 79 (1999), 345-377. MR 1749318 (2001d:34149), https://doi.org/10.1007/BF02788247
  • [18] E. L. Ince, Ordinary Differential Equations, Dover Publications, New York, 1944. MR 0010757 (6,65f)
  • [19] N. Joshi, What is this thing called Painlevé? http://www.maths.usyd.edu.au/u/nalini/ p0.html.
  • [20] Michio Jimbo, Tetsuji Miwa, Yasuko Môri, and Mikio Sato, Density matrix of an impenetrable Bose gas and the fifth Painlevé transcendent, Phys. D 1 (1980), no. 1, 80-158. MR 573370 (84k:82037), https://doi.org/10.1016/0167-2789(80)90006-8
  • [21] A. A. Kapaev, Quasi-linear stokes phenomenon for the Painlevé first equation, J. Phys. A 37 (2004), no. 46, 11149-11167. MR 2101932 (2005g:34234), https://doi.org/10.1088/0305-4470/37/46/005
  • [22] A. A. Kapaev, Asymptotic behavior of the solutions of the Painlevé equation of the first kind, Differentsialnye Uravneniya 24 (1988), no. 10, 1684-1695, 1835 (Russian); English transl., Differential Equations 24 (1988), no. 10, 1107-1115 (1989). MR 972846 (90b:34006)
  • [23] A. A. Kapaev and A. V. Kitaev, Connection formulae for the first Painlevé transcendent in the complex domain, Lett. Math. Phys. 27 (1993), no. 4, 243-252. MR 1219497 (94h:34063), https://doi.org/10.1007/BF00777371
  • [24] A. V. Kitaev, Elliptic asymptotics of the first and second Painlevé transcendents, Uspekhi Mat. Nauk 49 (1994), no. 1(295), 77-140 (Russian); English transl., Russian Math. Surveys 49 (1994), no. 1, 81-150. MR 1307131 (96e:34010), https://doi.org/10.1070/ RM1994v049n01ABEH002133
  • [25] Davide Masoero, Poles of intégrale tritronquée and anharmonic oscillators. Asymptotic localization from WKB analysis, Nonlinearity 23 (2010), no. 10, 2501-2507. MR 2683778 (2011i:34164), https://doi.org/10.1088/0951-7715/23/10/008
  • [26] Barry M. McCoy, Craig A. Tracy, and Tai Tsun Wu, Painlevé functions of the third kind, J. Mathematical Phys. 18 (1977), no. 5, 1058-1092. MR 0473322 (57 #12993)
  • [27] Zeev Nehari, Conformal mapping, Dover Publications, Inc., New York, 1975. Reprinting of the 1952 edition. MR 0377031 (51 #13206)
  • [28] Wolfgang Wasow, Asymptotic expansions for ordinary differential equations, Dover Publications, Inc., New York, 1987. Reprint of the 1976 edition. MR 919406 (88i:34003)
  • [29] NIST Digital Library of Mathematical Functions, http://dlmf.nist.gov/.
  • [30] Hiroshi Umemura, On the irreducibility of Painlevé differential equations, Sūgaku 40 (1988), no. 1, 47-61 (Japanese). Translated in Sugaku Expositions 2 (1989), no. 2, 231-252. MR 944888 (89m:12006)
  • [31] Hiroshi Umemura, Second proof of the irreducibility of the first differential equation of Painlevé, Nagoya Math. J. 117 (1990), 125-171. MR 1044939 (91d:12017)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 33E17, 34M40, 70H11, 37K10, 37J35

Retrieve articles in all journals with MSC (2010): 33E17, 34M40, 70H11, 37K10, 37J35


Additional Information

O. Costin
Affiliation: Department of Mathematics, Ohio State University, Columbus, Ohio 43210

R. D. Costin
Affiliation: Department of Mathematics, Ohio State University, Columbus, Ohio 43210

M. Huang
Affiliation: Department of Mathematics, City University of Hong Kong, Hong Kong

DOI: https://doi.org/10.1090/tran/6612
Received by editor(s): September 5, 2014
Published electronically: December 22, 2015
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society